Hail, Aroostook
- When
- June 17, 3:45 PM EST
- Where
- Aroostook County, 1.58 mi WSW of Easton Station
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.660, -67.930
A warm front crossed the region during the morning of the 17th leaving warm humid air across the region. A strong upper level disturbance then began to cross the region during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
A warm front crossed the region during the morning of the 17th leaving warm humid air across the region. A strong upper level disturbance then began to cross the region during the afternoon. Thunderstorms developed during the late afternoon. An isolated severe thunderstorm produced large hail in the vicinity of Easton in northeast Aroostook county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 17, 2:45 PM EST, 1 hour earlier.
Area Forecast Discussion National Weather Service Caribou ME 345 PM EDT Fri Jun 17 2022 .SYNOPSIS... A strong cold front will cross the region tonight. Upper level low pressure will slowly cross the region through the weekend then begin to exit east across the Maritimes Monday. High pressure will build in from the west Tuesday and Wednesday. && .NEAR TERM /THROUGH SATURDAY/... Will keep enhanced tstm wording for hail and strong gusty winds til erly eve, with CAM models not very decisive regarding the potential of any additional strong storms behind the current Nrn ln of tstms. The potential of generic isold thunder will cont into the ngt until a strong secondary cold front associated with the approach of the upper trough/closed low from QB prov. Aftwrds, shwrs will become isold to sct for the late ngt as temps fall behind the front. On Sat, the upper low will bottom out nearly ovr Mt Katahdin with weak sfc cyclogenesis occurring ovr NB prov. Isold to sct morn shwrs will become more organized ovr Nrn ptns of the FA into steady rnfl as a deformation zone sets up N of the upper low with mdt amts of rnfl there by erly eve, and lesser amts swrd toward Downeast areas. Hi temps will be at least 10 deg cooler on Sat than this current aftn, with high temps possibly occurring a little earlier than the normal diurnal curve; ahead of the rn becoming more steady. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... Rain will continue through Saturday night and into the day on Sunday as the surface low continues to slowly meander further east into the Canadian Maritimes. Cold air advection will wrap around behind the low into the area, leading to temperatures much cooler than average across the forecast area. Low temperatures Saturday night will fall into the low to mid 40s. On Sunday, high temperatures will only reach up into low to mid 50s. Skies will remain overcast along with the rain showers, with steadier rain anticipated for northern Aroostook where a deformation zone will set up. The surface low will continue to pull away off to the east, leading to a decrease in rain chances from south to north into the day on Monday. Winds will remain out of the northwest and skies mostly cloudy, maintaining cool temperatures to start the week. Lows Sunday night will once again fall into the 40s, and highs on Monday will reach into the upper 50s to lower 60s. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A narrow ridge of high pressure will build into the region through the middle of the week, leading to clearing skies and temperatures rebounding to near normal. A warm front will lift into the area late in the day on Wednesday, though the high pressure in place already will act to erode the front such that rain showers will be limited Wednesday evening. Uncertainty continues to increase through the end of the week, pending how progressive the upper level pattern is. Should the next upper level trough remain slow to move eastward, the next cold front may not reach our area until closer to next weekend, as suggested by the GFS. However, the Euro and Canadian deterministic models brings stratiform rain into our area as early as Thursday morning. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... NEAR TERM: This Eve...all TAF sites MVFR/VFR clgs with brief MVFR/IFR vsbys with tstms and heavier shwrs. Lgt winds. Late Tngt - Erly Sat Morn...all TAF sites low MVFR/IFR clgs/vsbys in patchy fog. Lgt winds. Late Sat Morn til Sat Eve...All TAF sites MVFR clgs and attms vsbys in shwrs and rn. Lgt to Mdt NW winds. SHORT TERM: Saturday night through Sunday: VFR/MVFR with rain showers. Brief IFR visibilities possible across northern terminal under steady rain. NW winds 10 to 15 kts with gusts up to 20 kts. Sunday night through Monday: Improving to VFR with a chance for rain showers, especially across norther terminals. NW winds 10 to 15 kts. Monday night: VFR with a slight chance of rain showers from PQI north. NW winds 5 to 10 kts. Tuesday through Wednesday: VFR. Light NW winds shifting S into the day on Wednesday. && .MARINE... NEAR TERM: Have discontinued the SCA for the inner bay and harbor waters with both winds and seas there now well below SCA thresholds. The SCA ovr our outer MZs will cont into the ovrngt msly for seas and maybe able to be canx prior to the current exp tm of 6am if wvs subside faster than currently anticipated. Winds and wvs will then remain below SCA thresholds for the remainder of Sat. Kept close to blended model fcst wv hts with wvs msly composed of a single S to N advcg spectral group of arnd 8 sec. SHORT TERM: Winds and seas will remain below advisory levels through the week. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ050-051. && Near Term...VJN Short Term...AStrauser Long Term...AStrauser Aviation...VJN/AStrauser Marine...VJN/AStrauser
Hazardous Weather Outlook National Weather Service Caribou ME 418 AM EDT Fri Jun 17 2022 MEZ001>006-010-011-015>017-031-032-180830- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 418 AM EDT Fri Jun 17 2022 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. Strong to severe thunderstorms are forecast this afternoon. Small hail and gusty winds can be expected along with heavy downpours. Please continue to monitor the latest forecast on this threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-180830- Coastal Hancock-Coastal Washington- 418 AM EDT Fri Jun 17 2022 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-180830- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 418 AM EDT Fri Jun 17 2022 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Caribou ME
237 PM EDT Fri Jun 17 2022
MEZ002-171915-
Northeast Aroostook ME-
237 PM EDT Fri Jun 17 2022
...Strong thunderstorms will impact portions of east central
Aroostook County through 315 PM EDT...
At 235 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washburn to near Nashville Plantation.
Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Portage, Mapleton, Washburn,
Ashland, Woodland, Portage Lake, Nashville Plantation, Chapman,
Castle Hill, Perham, Wade, Garfield and Nashville.
This includes the following highways...
US Highway 1 between Presque Isle and Caribou.
State Highway 11 between Ashland and Portage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Scopan Lake, Hanson Lake or Aroostook River, get out
of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 4686 6779 4682 6779 4662 6806 4662 6865
4672 6861 4687 6833
TIME...MOT...LOC 1835Z 270DEG 18KT 4681 6823 4665 6856
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SinkoSpecial Weather Statement
National Weather Service Caribou ME
315 PM EDT Fri Jun 17 2022
MEZ002-172000-
Northeast Aroostook ME-
315 PM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of eastern Aroostook
County through 400 PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashland, or near Portage, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mapleton, Washburn, Ashland, Nashville Plantation, Chapman, Castle
Hill, Wade, Scopan Mountain and Garfield.
This includes State Highway 11 near Ashland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4662 6854 4677 6843 4678 6808 4658 6816
TIME...MOT...LOC 1915Z 268DEG 15KT 4668 6842
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SinkoPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
327 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 2 N CARIBOU 46.89N 68.01W
06/17/2022 M41 MPH AROOSTOOK ME PUBLIC
A COUPLE OF REPORTS OF SMALLER TREE BRANCHES
DOWN.
&&
CBSpecial Weather Statement
National Weather Service Caribou ME
339 PM EDT Fri Jun 17 2022
MEZ005-010-011-031-172030-
Southern Piscataquis ME-Central Penobscot ME-Northern Penobscot ME-
Central Piscataquis ME-
339 PM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of east central
Piscataquis and central Penobscot Counties through 430 PM EDT...
At 339 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ebeemee, or 9 miles northwest of Brownville Junction, moving east at
20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Millinocket, Ebeemee, Lake View Plantation, Brownville, Maxfield,
Seboeis, Ebeemee Lake, Cedar Lake, Katahdin Iron Works, West Seboeis,
Norcross and Williamsburg.
This includes State Highway 11 between West Seboeis and Norcross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4543 6924 4557 6921 4566 6866 4532 6870
TIME...MOT...LOC 1939Z 274DEG 19KT 4548 6915
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LaFlashSpecial Weather Statement
National Weather Service Caribou ME
359 PM EDT Fri Jun 17 2022
MEZ002-172045-
Northeast Aroostook ME-
359 PM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of eastern Aroostook
County through 445 PM EDT...
At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mapleton, or near Presque Isle, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Presque Isle, Fort Fairfield, Mapleton, Washburn, Mars Hill, Easton,
Blaine, Westfield, Chapman, Castle Hill, Wade and Scopan Mountain.
This includes US Highway 1 between Mars Hill and Presque Isle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4660 6826 4677 6820 4672 6779 4649 6778
TIME...MOT...LOC 1959Z 282DEG 31KT 4667 6813
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SinkoPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
431 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 1 NW PRESQUE ISLE 46.69N 68.03W
06/17/2022 M0.25 INCH AROOSTOOK ME NWS EMPLOYEE
PEA SIZED HAIL.
&&
CBThe Caribou radar (KCBW), 70 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030008, 1030006.